Funnel Cloud, Lyon
- When
- July 11, 12:14 PM CST to 12:15 PM CST
- Where
- Lyon County, 4.03 mi ENE of Dudley
- Reported by
- Law Enforcement
- Coordinates
- 44.460, -95.610
A wall cloud produced a brief funnel cloud.
An upper-level wave dropped southeast from the Red River Valley through southwest Minnesota by midday, igniting convection along a southeastward pushing boundary. With unidirectional deep-layer shear around 30 knots and MLCAPE approaching 1500 J/kg, a few supercells developed with very large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An upper-level wave dropped southeast from the Red River Valley through southwest Minnesota by midday, igniting convection along a southeastward pushing boundary. With unidirectional deep-layer shear around 30 knots and MLCAPE approaching 1500 J/kg, a few supercells developed with very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 11:07 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1207 PM CDT Sat Jul 11 2020 .SHORT TERM...(Today and Tonight) Issued at 316 AM CDT Sat Jul 11 2020 A fairly quiet night overall for the Tri-State region as most of the convection has remained well to the south. We are seeing a bit of ACCAS across the far east that may have the potential to develop as the weakened LLJ converges into western Minnesota towards daybreak. Otherwise, next risk for convection will be more closely tied to stronger PV anomoly spinning across North Dakota. Mid-lvl ACCAS field continue to persist across north central South Dakota, but despite increasing low-lvl convergence, lift has not been strong enough to maintain any persistent updrafts. Today: Upper wave will continue to drop into southeastern North Dakota by daybreak, potentially inducing a few more scattered storms in the lower Red River valley. The upper wave then begins to take on more of southeastern track across Minnesota through the middle of the day. Ahead of the wave, we should see modest MLCAPE values approaching 1500 J/KG with fairly unidirectional speed shear around 30 knots. An uptick in convection should begin late in the morning along the Minnesota River Valley, on the southern and eastern edge of the PV anomoly, and it's possible to see a couple strong to severe storms just graze the eastern counties of our CWA through mid- afternoon. Further west, slightly cooler air today is expected, and dew points should begin to mix down into the 50s by late afternoon. Occasional wind gusts to 25 mph will be possible. Tonight: Skies should clear and winds turn light into Sunday morning. Temperatures should cool into the 50s in most areas, and this could lead to minor fog development in low lying areas and along rivers. .LONG TERM...(Sunday through Friday) Issued at 316 AM CDT Sat Jul 11 2020 Sunday: High pressure will keep light winds light and variable on Sunday. Temperatures remain near to slightly below normal in most locations. A VERY nice mid-July day! Monday: Troughing begins to move into the western US on Monday, and this will in return produce lee-side troughing over the western High Plains. Winds at the surface will quickly swing to the southwest and usher in warmer and more humid air. A fairly stout EML will advect into the area, and should serve to prevent convection for most of the day despite moderate to high instability. GFS/ECMWF have cooled 700 mb temperatures slightly, which opens the door for a slightly higher potential for pre-frontal convection by the early evening hours. Higher potential for convection should arrive in the post frontal airmass Monday night into Tuesday as the upper trough flattens and mid-lvl temperatures cool. While still three days away, certainly a time period to monitor for severe weather risks as highlighted by today's SPC day three outlook. Tuesday-Friday: We should see high pressure swing into the area for the middle of next week, cooling temperatures back slightly for at least a day or two. However, as we move towards the end of the week and next weekend, mid-lvl flow turns nearly zonal in nature. This will create lower than normal confidence on precipitation chances due to the persistence of weak minor shortwaves within the flow regime. Temperatures will favor above normal levels heading into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1205 PM CDT Sat Jul 11 2020 Mostly clear skies are expected today, with northwest surface winds gusting into the 20 to 25 kt range by mid-afternoon. Thunderstorms are possible this afternoon in southwest MN and northwest IA east of a KDVP to KOTG to KSPW line. A few of these could be strong with frequent lightning, hail, and damaging wind gusts. Storms exit the area after 11/2300z, with clearing skies area-wide overnight. Winds will be light with good radiational cooling, so patchy fog is possible for low spots that receive rain from thunderstorms today. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 AM CDT Sat Jul 11 2020 IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038>040-050- 052>071-120915- Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-120915- Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms may develop late Saturday morning and continue to move southeast through mid-afternoon. Isolated strong to severe storms will be possible with the greatest risks coming from quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early Saturday afternoon.
The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A wall cloud produced a brief funnel cloud.
Hail up to golf ball size pummeled crops in northeast Nobles county. Damage can be seen from satellite data. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Wind gusts accompanied hail up to golf ball size.
Hail size estimated from photo on social media.
Significant damage was done to crops in a small area south of Interstate 90. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910176, 928222, 910177, 910178, 910185, 910179, 910180, 910181, 910182, 910183, 910184.